A rare case of acute kidney injury and anemia induced by hypercalcemia
Hypercalcemia may result in acute kidney injury (AKI) and arterial hypertension. Anemia as a consequence of this constellation is nowhere described. A female patient underwent total thyroidectomy in 2007, since then being under continuous daily medication with 100 μg thyroxin, 1.6 g calcium and 1.0 μg alfacalcidol. In 2017, after accidentally overdosing alfacalcidol fourfold for several weeks leading to massive hypercalcemia (plasma calcium level 16.7 mg/dL), the otherwise healthy patient developed symptoms of AKI, such as serum creatinine 2.48 mg/dL, plus severe hypertension and acute anemia (hemoglobin concentration 10.2 g/dL). After cessation of calcium and alfacalcidol medication for 9 days, hypercalcemia and AKI symptoms and anemia recovered within 14 and after 62 days, respectively. The patient is currently free of complaints and has been sufficiently treated with half of the yearslong pre-event calcium/alfacalcidol dose. In conclusion, hypercalcemia with consecutive AKI after vitamin D overdose can occur asymptomatically. The treatment does not compulsorily include washout by hyperhydration and diuretics. AKI may lead to anemia, possibly caused by the deterioration of the release of erythropoietin.
Google ScholarGoogle Scholar
- Abstract views: 964
- PDF: 578
- HTML: 33
Copyright (c) 2019 Suparpit von Bormann, Sirilak Suksompong, Benno von Bormann
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.